Posted by svevo1922 on November 19, 2001, at 16:22:25
In reply to Re: lamictal rash--Cindy Lou » Cindylou, posted by JohnX2 on November 13, 2001, at 18:11:06
I would caution anyone who develops a rash from Lamictal to consult his or her doctor asap.
Last Spring, my doctor had me try Lamictal. I have
a very treatment-refractory combination of depression, OCD, etc., and have tried many medications without great success. My doctor, a psychopharmacologist, told me to contact him if I developed any kind of a rash. I took the lowest dosage tablet, which I believe was 25 mill., once a day for two weeks. After the end of the second week I noticed a mild, red rash on the top of my hands, but it appeared already to be subsiding. Being uncharacteristically stoic, I did not contact my doctor. Then two days later, the rash hit my face and my abdomen. I had to go in to see my doctor, who called the emergency room of the hospital at which he had previously taught to see if I might be on my way to developing Stevens-Johnson Syndrome or Toxic Epidermal Necrolysis -- two conditions that were so scary I couldn't bring myself to read their descriptions in the drug monographs on the Web. (Normally, I always read about the potential side effects of these drugs.) The SSRI and other drugs I was taking at the time did not appear to be the culprits.
I was instructed to stop taking the Lamictal immediately, which I did, but it had a delayed effect: Two days after going off it, I developed a 103-degree fever that lasted two or three days and suffered flu-like symptoms that kept me in bed for a week. I was extremely weak for a little while after that, and still have a small discoloration on the side of my face from the blister.
> Not supposed to fall in love with a particular med,
> but I love these lamictal success stories. Saved
> my own life.
> > Hi Roo,
> > After trying almost every AD out there, in addition to Wellbutrin, stimulants, even antipsychotics -- and nothing worked (or made me worse, or worked for a short time and then stopped), my pdoc suggested Lamictal, initially for depression.
> > But recently my pdoc said she does think I have some kind of "bipolar spectrum" --I am either totally exhausted and fatigued and weary, or very stressed out and agitated. Sometimes I feel both those extremes at the same time, if you can imagine that. I never feel "normal." We hadn't considred bipolar to be an issue at first since I don't really have "manic" episodes.
> > Anyway, I started the Lamictal really low -- a half tablet (12.5 mg. I think that would be). Then I only went up another quarter tablet for a week or so, because my skin really itched. When I finally went up to 25 mg (this took about 2 or 3 weeks), I developed that rash on my wrist.
> > I actually felt a little worse in the beginning, but my pdoc says I really can't blame the Lamictal for that since I was on such a low dose. And I did start out adding things like Provigil, Wellbutrin and Zoloft to it (not all at the same time though!) so I think it was the combination of things that was causing the problems.
> > I started noticing a difference when I went up to 50 mg a week and a half ago. I've been so much more stable lately. I do take a small amount of Klonapin to help with sleep and agitation, and that seems to be working well with the Lamictal at this point.
> > I think I will keep titrating up, at least to 100 mg -- my pdoc wants to see me get to that level since it is the lowest therapuetic dose (in her opinion). But if I feel great at 75 mg, I will talk to her about leaving it there ... I don't want to ruin a good thing by taking too much.
> > Sorry for the long response! I am glad you're feeling better too ... I'd say if you feel you're where you want to be on the 50 mg you'd be okay keeping it there if your doctor agrees. Everyone reacts differently to different doses, no matter what they say the "therapuetic dose" is -- I've learned that from experience.
> > For me, I can tell that I still have a ways to go, even though I do feel some relief, so I'll keep inching my way up!
> > Keep me posted on how you're doing ...
> > take care,
> > cindy
> > > Thanks Cindy! This was really helpful. (Especially
> > > to know that it has to cover your whole body and
> > > that your whole body would be swollen) I have
> > > continued at my dose of 50 mg's, I just haven't
> > > raised it since I got that blister, and won't until
> > > it goes away. The blister is really no big deal--it
> > > doesn't bother me.
> > > I'm curious about you--what did you start taking
> > > lamictal for? I took it a little bit for a mood
> > > stabilizer (I have cycling depression) and mostly
> > > for it's ad effect. I have been really impressed
> > > with it's ad effect and I swear I felt that effect
> > > at only 25 mg's. Now at 50, I feel even better, and
> > > I'm not really even sure I should go up on my dose
> > > b/c I feel fine. What about you? Are you feeling
> > > an ad effect at 50? How slowly are you titrating?
> > > What things have you noticed about lamictal?